Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 20, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Mar 17, 2004, 6:53 PM CST for Delaware County, Oklahoma. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 17, 2004, 6:53 PM CST (00:53 UTC)
- Expired
- Mar 17, 2004, 7:45 PM CST
- In force
- 52 min
- Issued by
- NWS Tulsa, OK
- Area
- Counties, with a storm outline in the text
County Delaware County, OK
The radar
The Tulsa radar (KINX), 66 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 17, 5:10 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1939 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 333 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
146 WUUS54 KTSA 180053 SVRTUL OKC041-180145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TULSA OK 653 PM CST WED MAR 17 2004 THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN DELAWARE COUNTY IN NORTHEAST OKLAHOMA * UNTIL 745 PM CST * AT 653 PM CST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF LEACH...MOVING EAST AT 30 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JAY...LEACH... TWIN OAKS...COLCORD AND MAYSVILLE. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3637 9502 3619 9502 3623 9457 3649 9461 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:12 PM CST, 3 hours 41 minutes earlier.
Area forecast discussion, Mar 17, 3:12 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OKLAHOMA 312 PM CST WED MAR 17 2004 SUNNY AND VERY WARM OVER THE AREA AT THE MOMENT WITH TEMPS SOARING INTO 70S AND LOWER 80S. ALL THAT ABOUT TO CHANGE AS LOW LEVEL MOISTURE SURGING NORTH AND SFC BOUNDARY PUSHING THROUGH NW OKLAHOMA. AXIS OF BEST SFC BASED INSTABILITY LOCATED JUST WEST OF I-35 PER MSAS DATA. FOR THE MOMENT ENOUGH MID LEVEL CAPPING HAS KEPT ANY CONVECTION AT BAY AND THIS SHOULD HOLD...AT LEAST A WHILE LONGER. ANY SFC BASED STORMS THAT COULD DEVELOP STAND A GOOD CHANCE OF BEING SEVERE AS WIND PROFILES FAVORABLE. IT APPEARS AT THIS TIME THAT BETTER CHANCES OF STORMS WILL BE AFTER SUNSET AS NEAR 40KT LOW LEVEL JET DEVELOPS ACROSS SE OKLAHOMA. PROGGED ELEVATED LI/S ALSO VERY IMPRESSIVE IN THE 03Z-09Z TIMEFRAME. EXPECT STORMS TO INCREASE IN COVERAGE AROUND THIS TIME...AND WILL CARRY LIKELY POPS ACROSS MUCH OF SOUTH AND EAST CWA FOR TONIGHT. WITH THE STORMS BEING ELEVATED IN NATURE THE MAIN THREAT APPEARS TO BE LARGE HAIL. FOR THE MOST PART THE EVENT SHOULD END BY 12Z...BUT THE 18Z ETA KEEPS RATHER HEALTHY ELEVATED INSTABILITY ACROSS NW ARKANSAS THROUGH EARLY THURSDAY. BEHIND SFC BOUNDARY THAT PUSHES THROUGH TONIGHT WILL SEE AIRMASS DRYING OUT AND STABILIZING. LOOKS TO BE A NICE DAY THURSDAY FOR THE MOST PART WITH LIGHT EAST WINDS AND WARM TEMPS AGAIN...THOUGH MAYBE A FEW DEGREES COOLER THAN TODAY. EARLIER RUNS OF THE ETA KEPT INSTABILITY SOUTH OF THE RED RIVER THU AFTERNOON AND EVENING...BUT THE 18Z RUN A LITTLE FARTHER NORTH AGAIN. WILL KEEP SLIGHT CHANCE GOING OVER SE OKLAHOMA. SOUTH WINDS INCREASE AGAIN ON FRIDAY WITH LOW LEVEL MOISTURE AGAIN SURGING TO THE NORTH. WITH ENOUGH SUNSHINE COULD SEE TEMPS AS WARM AS TODAY (OR MORE?). SFC BASED INSTABILITY IMPRESSIVE BY FRI AFTERNOON BUT THINGS REMAIN CAPPED...SO WILL LIKELY JUST SEE A WARM AND BREEZY SPRING AFTERNOON. EAST-WEST ORIENTED SFC FRONT PUSHES THROUGH SOMETIME SAT AFTERNOON AND WILL TAP INTO JUICY AIR IN PLACE FOR NEXT CHANCE OF STORMS. INSTABILITY LOOKS VERY IMPRESSIVE BUT WIND PROFILES NOT AS FAVORABLE. COOLER AIR PLUNGING SOUTH BEHIND THE FRONT HAS SOURCE REGION IN NORTHERN CANADA AND ALTHOUGH WE WILL NOT BEAR THE BRUNT OF IT THIS FAR SOUTH...COOLER NONETHELESS SUNDAY. MON MORNING TEMPS COULD BE VERY CHILLY IN FACT IF SKIES REMAIN CLEAR. PRELIM NUMBERS: TUL 49 75 48 79 / 20 10 10 5 FSM 52 73 47 76 / 70 20 20 5 MLC 54 76 51 81 / 60 20 20 10 BVO 44 73 45 77 / 10 10 10 5 FYV 45 71 43 74 / 70 10 10 5 BYV 44 70 42 73 / 70 10 10 5 MKO 47 75 48 78 / 60 10 10 5 MIO 45 71 44 74 / 40 10 10 5 F10 48 76 48 79 / 40 10 10 5 HHW 58 77 54 81 / 70 20 20 10 FORECAST ID= 14 .TSA WATCHES/WARNINGS/ADVISORIES... AR...NONE. OK...NONE. SULLIVAN
Hazardous weather outlook, Mar 17, 2:50 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TULSA OK 250 PM CST WED MAR 17 2004 ARZ001-002-010-011-019-020-029-OKZ049-053>076-181200- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT ...CHANCE OF SEVERE THUNDERSTORMS TONIGHT... A MOSTLY SUNNY MILD AFTERNOON IS IN PROGRESS ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. HOWEVER CONDITIONS WILL CHANGE RAPIDLY THIS EVENING. SOUTHERLY WINDS 2-3 THOUSAND FEET ABOVE THE GROUND WILL INCREASE TO OVER 40 MILES AN HOUR ACROSS NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP ON THE NOSE OF THESE STRONGER WINDS IN SOUTH CENTRAL AND SOUTHEAST OKLAHOMA AFTER 8 PM AND WILL INCREASE IN COVERAGE AND INTENSITY AS THEY MOVE NORTHEAST OVERNIGHT. ELEVATED INSTABILITY WILL BE STRONG WITH ELEVATED LIFTED INDICES OF AROUND -6 ACROSS MOST OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS OVERNIGHT. THUS LARGE HAIL UP TO GOLFBALL SIZE APPEARS LIKELY WITH THE STORMS. THE GREATEST THREAT OF SEVERE WEATHER TONIGHT WILL BE IN SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. MOISTURE WILL BE MORE LIMITED IN NORTHEAST OKLAHOMA SO STORM DEVELOPMENT IS MORE IN QUESTION IN THIS AREA. HOWEVER...IF A STORM CAN DEVELOP IN NORTHEAST OKLAHOMA...IT WILL ALSO LIKELY PRODUCE LARGE HAIL. THE THUNDERSTORM THREAT SHOULD END BY AROUND SUNRISE THURSDAY MORNING. WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA. GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE ISSUED AT YOUR LOCATION. SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 8 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE INTO THE REGION ON SATURDAY WITH ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS ALL OF EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SOME OF THESE STORMS COULD ALSO BE STRONG TO SEVERE. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION.
In the hours before
Special weather statement, Mar 17, 5:06 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 506 PM CST WED MAR 17 2004 ARZ001>002-010>011-019>020-029-OKZ054>057-059>076-180500- BENTON AR-CARROLL AR-CRAWFORD AR-FRANKLIN AR-MADISON AR-SEBASTIAN AR- WASHINGTON AR-ADAIR OK-CHEROKEE OK-CRAIG OK-CREEK OK-DELAWARE OK-HASKELL OK-LATIMER OK-LE FLORE OK-MCINTOSH OK-MAYES OK-MUSKOGEE OK-NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-PITTSBURG OK-ROGERS OK-SEQUOYAH OK-TULSA OK-WAGONER OK-WASHINGTON OK- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 28 UNTIL 1100 PM CST WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES: IN NORTHWEST ARKANSAS... BENTON CARROLL CRAWFORD FRANKLIN MADISON SEBASTIAN WASHINGTON IN EASTERN OKLAHOMA... ADAIR CHEROKEE CRAIG CREEK DELAWARE HASKELL LATIMER LE FLORE MCINTOSH MAYES MUSKOGEE NOWATA OKFUSKEE OKMULGEE OSAGE PAWNEE PITTSBURG ROGERS SEQUOYAH TULSA WAGONER WASHINGTON
Local storm report, Mar 17, 6:05 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
605 PM CST WED MAR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0523 PM HAIL 5 S TULSA 36.06N 95.92W
03/17/2004 0.88 INCH TULSA OK TRAINED SPOTTER
0520 PM HAIL JENKS 36.00N 95.97W
03/17/2004 0.88 INCH TULSA OK AMATEUR RADIO
&&
GMLocal storm report, Mar 17, 6:13 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
613 PM CST WED MAR 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 1 NW ONETA 36.03N 95.73W
03/17/2004 2.00 INCH WAGONER OK AMATEUR RADIO
AT HIGHWAY 51 AND THE CREEK TURNPIKE
&&
GMThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 6:00 PM CST | Severe Thunderstorm Warning | TSA | Wagoner | 45 min |
| Mar 17, 6:13 PM CST | Severe Thunderstorm Warning | TSA | Muskogee | 47 min |
| Mar 17, 6:20 PM CST | Severe Thunderstorm Warning | TSA | Delaware | 40 min |
| Mar 17, 6:31 PM CST | Severe Thunderstorm Warning | TSA | Adair | 44 min |
| Mar 17, 6:41 PM CST | Severe Thunderstorm Warning | TSA | Mayes | 34 min |
| Mar 17, 6:49 PM CST | Severe Thunderstorm Warning | TSA | Cherokee, Wagoner | 41 min |
| Mar 17, 7:02 PM CST | Severe Thunderstorm Warning | TSA | Muskogee | 43 min |
| Mar 17, 7:15 PM CST | Severe Thunderstorm Warning | TSA | Adair, Sequoyah | 45 min |
| Mar 17, 7:32 PM CST | Severe Thunderstorm Warning | TSA | Okmulgee | 43 min |
| Mar 17, 7:36 PM CST | Severe Thunderstorm Warning | TSA | Cherokee | 24 min |
| Mar 17, 7:53 PM CST | Severe Thunderstorm Warning | TSA | Sequoyah | 37 min |
| Mar 17, 8:01 PM CST | Severe Thunderstorm Warning | TSA | LeFlore | 44 min |
| Mar 17, 8:09 PM CST | Severe Thunderstorm Warning | TSA | Cherokee | 51 min |
| Mar 17, 8:14 PM CST | Severe Thunderstorm Warning | TSA | Cherokee, Wagoner | 46 min |
| Mar 17, 8:24 PM CST | Severe Thunderstorm Warning | TSA | Sequoyah | 36 min |
| Mar 17, 8:45 PM CST | Severe Thunderstorm Warning | TSA | LeFlore | 60 min |
| Mar 17, 8:52 PM CST | Severe Thunderstorm Warning | TSA | Adair | 53 min |
| Mar 17, 8:57 PM CST | Severe Thunderstorm Warning | TSA | Cherokee | 48 min |
| Mar 17, 9:17 PM CST | Severe Thunderstorm Warning | TSA | Muskogee | 28 min |
| Mar 17, 9:33 PM CST | Severe Thunderstorm Warning | TSA | Sequoyah | 42 min |
| Mar 17, 9:38 PM CST | Severe Thunderstorm Warning | TSA | McIntosh, Okmulgee | 52 min |
| Mar 17, 9:47 PM CST | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Sequoyah | 58 min |
| Mar 17, 9:55 PM CST | Severe Thunderstorm Warning | TSA | Muskogee | 65 min |
| Mar 17, 10:36 PM CST | Severe Thunderstorm Warning | TSA | Haskell | 39 min |
| Mar 17, 10:51 PM CST | Severe Thunderstorm Warning | TSA | Adair | 39 min |
| Mar 17, 11:13 PM CST | Severe Thunderstorm Warning | TSA | Cherokee | 47 min |
| Mar 17, 11:28 PM CST | Severe Thunderstorm Warning | TSA | LeFlore | 47 min |
| Mar 17, 11:54 PM CST | Severe Thunderstorm Warning | TSA | Sequoyah | 51 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.